Theophylline Poisoning

Theophylline Poisoning is a topic covered in the 5-Minute Emergency Consult.

To view the entire topic, please or purchase a subscription.

Emergency Central is a collection of disease, drug, and test information including 5-Minute Emergency Medicine Consult, Davis’s Drug, McGraw-Hill Medical’s Diagnosaurus®, Pocket Guide to Diagnostic Tests, and MEDLINE Journals created for emergency medicine professionals. Explore these free sample topics:

Emergency Central

-- The first section of this topic is shown below --

Basics

Description

  • Theophylline causes:
    • Release of endogenous catecholamines resulting in stimulation of β1- and β2-receptors
    • Adenosine antagonism
    • Inhibition of phosphodiesterase (at supratherapeutic levels)
  • Available in immediate- and sustained-release formulations
  • Peak absorption is 60–90 min with immediate-release and 6–10 hr with sustained-release formulations
  • Acute overdose:
    • Ingestion within an 8-hr interval in a patient with no prior theophylline use
  • Acute-on-chronic overdose:
    • Single excessive dose in a patient previously receiving usual therapeutic doses for ≥24 hr
  • Chronic intoxication:
    • Accumulation of theophylline >20 μg/mL associated with prior therapeutic use for ≥24 hr secondary to:
      • Drug–drug, drug–diet, or drug–disease interactions
    • Use of serial excessive doses

Etiology

  • Acute ingestions require larger concentrations to achieve specific toxic effects compared with acute-on-chronic or chronic overdoses.
  • Drug–drug interactions:
    • Inhibiting theophylline metabolism (leads to toxicity when started):
      • H2-receptor antagonists
      • Macrolide antibiotics
      • Fluoroquinolones
      • Allopurinol
      • Influenza vaccine
      • Interferons
    • Enhances theophylline metabolism (leads to toxicity when discontinued):
      • Carbamazepine
      • Barbiturates
      • Smoking
      • Rifampin
  • Chronic theophylline accumulation:
    • Uncontrolled CHF
    • Liver disease (cirrhosis or severe hepatitis)
    • Acute viral infections

-- To view the remaining sections of this topic, please or purchase a subscription --

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Theophylline Poisoning ID - 307520 Y1 - 2016 PB - 5-Minute Emergency Consult UR - https://emergency.unboundmedicine.com/emergency/view/5-Minute_Emergency_Consult/307520/all/Theophylline_Poisoning ER -